Alert archive / Florida / Beach Hazards Statements in 2024

Beach Hazards Statement 18, NWS Melbourne, FL

May 14, 20245 counties in Florida

NWS Melbourne, FL issued this beach hazards statement at May 14, 2024, 3:46 AM EDT for 5 counties in Florida. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
May 14, 2024, 3:46 AM EDT (07:46 UTC)
Expired
May 15, 2024, 4:00 AM EDT
In force
24 hr
Issued by
NWS Melbourne, FL

Counties Brevard County, FL, Indian River County, FL, Martin County, FL, Saint Lucie County, FL, Volusia County, FL

The radar

The Melbourne radar (KMLB), 23 km from the middle of the area, began a volume at 07:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 00:00Z, 7.8 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 00:00Z on 2024-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 00:00Z on 2024-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-236 J/kg
Mixed-layer LCL
1067 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
264 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

034 
WHUS42 KMLB 140746
CFWMLB

Coastal Hazard Message
National Weather Service Melbourne FL
346 AM EDT Tue May 14 2024

FLZ141-154-159-164-347-447-647-747-141600-
/O.NEW.KMLB.BH.S.0018.240514T0746Z-240515T0800Z/
Coastal Volusia-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Mainland Southern Brevard-
Southern Brevard Barrier Islands-
346 AM EDT Tue May 14 2024

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH LATE TONIGHT...

* WHAT...A strong, northward-flowing longshore current and a 
  Moderate Risk of rip currents is expected..

* WHERE...All Atlantic beaches of East Central Florida, from
  Volusia to Martin County.

* WHEN...Through late tonight.

* IMPACTS...Breezy southeast winds will produce a strong,
  northward-flowing longshore current today. This can push
  swimmers into deeper water unexpectedly, making them more
  susceptible to dangerous rip currents.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
1 follow-up statement
597 
WHUS42 KMLB 140835
CFWMLB

Coastal Hazard Message
National Weather Service Melbourne FL
435 AM EDT Tue May 14 2024

FLZ141-154-159-164-347-447-647-747-150800-
/O.CON.KMLB.BH.S.0018.000000T0000Z-240515T0800Z/
Coastal Volusia-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Mainland Southern Brevard-
Southern Brevard Barrier Islands-
435 AM EDT Tue May 14 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE
TONIGHT...

* WHAT...A strong, northward-flowing longshore current and a 
  Moderate Risk of rip currents is expected.

* WHERE...All Atlantic beaches of East Central Florida, from 
  Volusia to Martin County.

* WHEN...Through late tonight.

* IMPACTS...Breezy southeast winds will produce a strong, 
  northward-flowing longshore current today. This can push 
  swimmers into deeper water unexpectedly, making them more 
  susceptible to dangerous rip currents.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this beach hazards statement went out at May 13, 10:54 PM EDT, 4 hours 52 minutes earlier.

Area forecast discussion, May 13, 10:54 PM EDT, 4 hours 52 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
1054 PM EDT Mon May 13 2024

...New UPDATE, AVIATION...

.UPDATE...
Issued at 1052 PM EDT Mon May 13 2024

Key Messages:

-Marginal Risk for a few strong to severe storms this evening.

-Potential for strong to isolated severe storms will continue
 through mid-week.

-Unseasonably hot conditions Tuesday into late week, with highs in
 the 90s most days and peak heat index values rising to 100-105.

Scattered showers and lightning storms are ongoing this evening,
mainly north of Sanford and across Lake Okeechobee and Martin
county. Additional showers and lightning storms will be possible
into tonight, mainly from storms coming off of the Gulf of Mexico
and pushing eastward into our local area and eventually moving
offshore. An MCS is tracking E/SE across the NE Gulf this evening,
with CAM guidance showing this feature weakening as it travels
eastward, reaching northern sections of FL late this evening.
Highest storm chances (PoP 20-40 percent) will be from Melbourne to
Kissimmee northward this evening, then transitioning offshore and
along the coast (PoP 20-30 percent) after midnight. A couple storms
may be strong, especially this evening. However storms are expected
to weaken with night time cooling. Main storm threats will be
occasional to frequent lightning strikes, gusty winds of 40-50 mph
with isolated 60 mph possible, hail, and locally heavy downpours.
Overnight lows will be in the low 70s.

&&

.AVIATION...
(00Z TAFs)
Issued at 1052 PM EDT Mon May 13 2024

Brief MVFR CIGs/VIS ongoing this evening, especially with
convection. VCTS ongoing, mainly north of SFB. Have included TEMPO
for DAB for 3SM TSRA BKN030. Have included VCTS for DAB and LEE
until 08Z. Otherwise, mostly dry conditions. Southeast winds will
decrease overnight to around 5-10 KT before increasing once again to
10-15KT by mid-morning with gusts up to 20KT possible. VFR
conditions outside of convection. VCSH for all sites starting 17/18Z
with VCTS starting 18/19Z. Will likely add TEMPOs for tomorrow's
convection in later TAF packages.

&&

.PREVIOUS MARINE...
Issued at 354 PM EDT Mon May 13 2024

Tonight/Tue...Fresh SE winds this evening will veer southerly Tue
as warm front lifts north of the local waters. Pressure gradient
will support 15-20 knots and possibly periods of around 20 knots
over the offshore waters. So will maintain Caution headline
nearshore and an Advisory will go into effect at 8 pm for the
offshore waters. Scattered storms over inland areas late this aftn
will push east toward the intracoastal and nearshore Atlc waters.
Another round of storms may push offshore from the Cape northward
overnight. Additional scattered showers and storms will push
offshore Tue. Choppy seas 3-4 FT building to 5 FT offshore.

&&

.DISCUSSION...
Issued at 354 PM EDT Mon May 13 2024

Thru Tonight...Scattered showers and storms developing over the
interior will increase in coverage as sea breeze collision occurs
with motion toward the east coast. Have drawn likely (60%) PoPs
for the interior through 8 pm and scattered (30-50%) along the
coast. The late morning (15Z) Cape sounding shows temps aloft have
indeed warmed to -8.1C (from -9.7C). A couple strong to marginally
severe storms remain possible given bulk shear of 40 kt. The
primary threat will be damaging wind gusts and hail. Of course,
with boundary collisions producing localized enhancement to the
low level shear/helicity, an isolated tornado cannot be ruled
out. Hot on the heels of this diurnal convection is an MCS
tracking E/SE across the NE Gulf. CAM guidance shows this feature
reaching northern sections of FA late this evening (aft 10PM),
weakening as it does so. Have maintained scattered PoPs north of
Orlando through 2 am, after which the remnant MCS will push
offshore.

Tue...EC FL will be in the warm sector with the warm front just
north of the area. There is some uncertainty on timing of
convection which will have an effect on max temps. Have greater
confidence that areas south of Orlando will be quite hot reaching
the mid 90s with heat indices 100-105 due to offshore flow and a
delayed or prevented sea breeze. More persistent clouds should
keep northern sections slightly lower but still hot in the low to
mid 90s. A minority of CAM solutions shows an early round of
showers/storms across the north in the morning which would have a
more significant effect on temps (not as hot). Have drawn only a
20 PoP through mid morning increasing 30-50 percent areawide
during the aftn. It is possible that some areas will see more than
one round of rain/storms over the course of the day/evening.

Wednesday... An area of surface low pressure will continue to
gradually move eastward across the Ohio Valley on Wednesday, with
its associated mid-level troughing moving across the eastern US. The
attendant cold front will shift southeastward across the SE US as
the low moves eastward, leading to increasing rain and storm chances
on Wednesday locally. Southerly flow out ahead of the frontal
boundary will lead to increasing moisture across the peninsula, with
forecasted PWATs in the 1.7 to 2.0" range. As a result, rain chances
will increase to 50 to 65 percent across east central Florida.

In addition to the rain, storms will also be possible as the front
moves across the area. The Storm Prediction Center has highlighted a
majority of east central Florida in a Marginal Risk (1/5) on their
Day 3 outlook because current modeled guidance indicates that the
environment could be favorable for some strong to marginally severe
storms. In general, instability will be present across the
peninsula, with dewpoints well into the 60s and even low 70s in some
areas, which will help promote the development of storms.
Additionally, strong westerly flow ranging from 30 to 50 knots
between 925 mb to 700 mb along with 500 mb temperatures in the -11
to -10C range indicate the potential threat for strong wind gusts
and small to coin-sized hail in association with any well-organized,
strong storms that develop out ahead of the front. Activity will
gradually diminish into Wednesday night, though isolated to
scattered showers and isolated storms will continue to be possible
as the frontal boundary settles across the Florida peninsula and
begins to slowly weaken.

Conditions across east central Florida are forecast to be warm on
Wednesday ahead of the front, especially across the Treasure Coast
and Okeechobee County. Increased cloud coverage across the northern
portions of the area will help keep temperatures in the upper 80s to
low 90s. However, warm, muggy conditions across the Treasure Coast
and Okeechobee County are forecast, with afternoon temperatures
climbing into the mid 90s. For reference, temperatures across all of
east central Florida are forecast to be approximately 5 degrees
above normal on Wednesday, with areas across the Treasure Coast and
Okeechobee up to 10 degrees above normal. Heat indices may reach
100 to 105 Wednesday afternoon in some areas, especially south of
the Orlando metro. Overnight lows will remain in the low 70s, with a
few isolated areas dropping into the upper 60s across northern
Volusia and Lake counties.

Thursday... The frontal boundary will remain draped across the
Florida peninsula on Thursday, continuing to weaken throughout the
day. There continues to be some slight discrepancies between the
Euro and the GFS related to just how much moisture will remain
present along the boundary, with the GFS remaining the drier
solution of the two. Have kept PoPs primarily focused south of the
Orlando metro on Thursday afternoon, generally between 30 to 50
percent. Isolated storms also cannot be ruled out, especially in
areas where the east coast sea breeze is able to develop and move
inland. Any activity that does develop is forecast to diminish into
the overnight hours, with rain and storms continuing to be possible
across the local Atlantic waters south of the Cape.

The above normal temperatures will continue across east central
Florida into Thursday, with afternoon highs climbing into the low to
mid 90s. Overnight lows will be slightly cooler, falling into the
mid 60s to low 70s.

Friday-Monday... The weakening frontal boundary will lift northward
on Friday as a warm front, with the Florida peninsula forecast to
remain under a warm, moist airmass into the weekend and early next
week. This will result in the potential for isolated to scattered
showers and storms each afternoon. There continues to be
discrepancies in the long-term global models with respect to just
how much moisture will remain over the peninsula, with the GFS
continuing to indicate drier conditions than the Euro (PWATs of 1.3
to 1.7" in the GFS versus 1.6 to 2.0" in the Euro). As a result,
have stuck with the NBM as a good middle ground between the two,
with PoPs generally remaining under 40 percent each afternoon for
now. Will make adjustments as time moves on and confidence increases
in shower and storm development. Westerly winds will push showers
and storms offshore, with continuing development possible across the
local Atlantic waters each evening. Warm temperatures will persist,
with afternoon highs generally in the low to mid 90s and overnight
lows in the upper 60s to low 70s.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  72  92  73  90 /  60  60  40  60
MCO  73  95  75  91 /  40  60  30  60
MLB  75  92  75  92 /  40  60  30  60
VRB  74  95  74  95 /  30  50  20  60
LEE  74  92  75  88 /  50  60  40  70
SFB  73  95  75  90 /  50  60  30  60
ORL  73  94  76  91 /  40  60  30  60
FPR  74  95  73  96 /  30  50  20  60

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...Small Craft Advisory until 4 AM EDT Wednesday for AMZ570-572-575.

&&

UPDATE...Watson
LONG TERM...Sedlock
AVIATION...Watson
Hazardous weather outlook, May 13, 10:01 PM EDT, 5 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1001 PM EDT Mon May 13 2024

AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-141215-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
1001 PM EDT Mon May 13 2024

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TONIGHT.

.THUNDERSTORM IMPACT...
Isolated to scattered storms are ongoing across the north, mainly
north of Sanford, as well as across the southern Treasure Coast.
Additional storms will be possible into tonight across the north,
mainly from Orlando to Melbourne northward, and along the coast.

Main storm hazards will be occasional to frequent lightning
strikes, gusty winds of 40 to 50 mph with isolated up to 60 mph
possible, hail up to 1 inch, and locally heavy downpours.

This evening's storms could produce lightning strikes well away
from the rain. When thunder roars, go indoors!

.FLOOD IMPACT...
Areas that see repeated storms into this evening could experience
localized, minor flooding of urban and poorly drained locations.

.RIP CURRENT IMPACT...
There is a moderate risk of life-threatening rip currents at all
central Florida Atlantic beaches tonight.

.MARINE THUNDERSTORM GUST IMPACT...
Offshore-moving lightning storms are possible along the coast this
evening. A few erratic wind gusts to 35 to 45 knots may occur in
their vicinity. Be prepared to return to port if you see dark
storm clouds approaching.

.WIND AND SEA IMPACT...
Outside of storms, southeast winds will freshen to 15 to 20 knots
over the local Atlantic waters this evening and tonight, and
intracoastal waters will become choppy. A Small Craft Advisory has
is in effect for waters beyond 20 nautical miles.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
An approaching cold front, rich moisture, and unusually strong
winds aloft will continue to spark scattered storms from time to
time through at least midweek. A few storms could become strong to
severe.

Several afternoons of well-above-normal temperatures are forecast
through this week, beginning tomorrow when much of the area should
reach well into the 90s. Overnight lows only dropping into the
low to mid 70s will prolong the duration of uncomfortable
temperatures. A low to moderate risk of heat-related illness will
persist for those sensitive to the heat.

Poor to hazardous boating conditions will persist over the local
Atlantic waters through Wednesday.

A moderate risk of life-threatening rip currents is expected again
on Tuesday.

.SPOTTER INFORMATION STATEMENT...
Spotters should monitor the weather and self activate if needed.

Kelly/Watson

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 9:23 PM EDTSpecial Weather StatementMLBMartin37 min
May 13, 10:34 PM EDTAreal Flood AdvisoryMLBMartin116 min
May 14, 11:46 AM EDTSpecial Weather StatementMLBLake44 min
May 14, 12:00 PM EDTSpecial Weather StatementMLBVolusia30 min
May 14, 12:03 PM EDTSpecial Marine WarningMLB57 min
May 14, 12:12 PM EDTSevere Thunderstorm WarningMLBLake, Orange, Osceola, Seminole33 min
May 14, 12:27 PM EDTSpecial Weather StatementMLBVolusia18 min
May 14, 12:42 PM EDTSpecial Weather StatementMLBOrange, Osceola, Seminole33 min
May 14, 12:44 PM EDTSevere Thunderstorm WarningMLBVolusia16 min
May 14, 12:51 PM EDTSpecial Marine WarningMLB54 min
May 14, 1:09 PM EDTSpecial Marine WarningMLB73 min
May 14, 1:12 PM EDTSpecial Weather StatementMLBBrevard48 min
May 14, 1:38 PM EDTSpecial Weather StatementMLBOkeechobee37 min
May 14, 2:11 PM EDTSpecial Weather StatementMLBSaint Lucie34 min

Nearby

Beach Hazards Statements in Florida, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.